Fingerprint Loss Linked to Chemotherapy Agent Capecitabine

September 12, 2016
Katie Hay

Capecitabine, the chemotherapy agent, may cause patients to lose their fingerprints, according to a recent study from the Netherlands.

Ron Mathijssen, MD, PhD

The chemotherapy agent capecitabine may cause patients to lose their fingerprints, according to a recent study from the Netherlands.

Researchers at the Erasmus MC Cancer Institute noted that a common side effect from treatment with capecitabine includes hand—foot syndrome (HFS), which is seen in 50% to 60% of patients. Hand–foot skin reaction (HFSR) is more commonly associated with tyrosine kinase inhibitor (TKI) therapy.

Both HFS and HFSR cause redness, swelling, pain, tingling fingertips, or peeling skin. It’s believed that HFS and HFSR can also cause the loss of fingerprints. However, this study found that there was no correlation between HFS and HFSR and fingerprint loss.

Over a 2-year period, researchers studied 337 fingerprint sets from 150 patients. Patients had daily treatment with capecitabine as monotherapy or combination therapy or a TKI. Their fingerprints were taken using a digital scanner before treatment, within 6 to 10 weeks after treatment began, and then when treatment was complete.

The researchers used a 5-point scale to rate fingerprint loss: slight improvement; no changes; slightly decreased quality; major loss of quality; and total loss of fingerprint quality.

Within 8 weeks of treatment, 9 patients (14%) treated with capecitabine and 1 patient (2%) treated with a TKI had severe fingerprint quality loss. In at least 3 patients; their fingerprint quality loss recovered within 2 to 4 weeks after treatment stopped.

Although HFS and HFSR were observed in 70% of patients treated with capecitabine and 46% treated with TKIs, this was not associated with severe quality loss of fingerprints.

“Patients need to be informed by their physician about this possible side effect when they start with capecitabine treatment,” Ron Mathijssen, MD, PhD, a medical oncologist and author on the study, explained in an interview. “The doctor should make a letter for the patient that he/she is being treated with capecitabine and that fingerprint loss may occur.”

The authors on the study warn that fingerprint loss may cause trouble in patients’ day-to-day lives, especially if traveling to a foreign country.

For instance, in the United States, foreign visitors are often required to undergo fingerprint scanning for security purposes. In 2009, a 62-year-old man traveling from Singapore to the United States was detained because of fingerprint loss. It turns out he was a patient with cancer who had been treated with capecitabine since 2005. The man was eventually released after he was found not to be a threat.

Other issues may arise at home for patients, such as access to personal electronic devices like smartphones or computer laptops that often use fingerprint identification.

“Although fingerprint loss can be a bothersome side effect, capecitabine treatment should not be influenced by its occurrence,” according to Mathijssen. “Capecitabine-treated patients should be aware of the potential loss of their fingerprints and they should take adequate measures when identification problems might be caused by it.”

He added that future studies could address the biologic mechanism of fingerprint disappearance, which is currently unknown.

Reference

Van Doorn L, Veelenturf S, Binkhorst L, et al. Capecitabine and the risk of fingerprint loss [published online ahead of print August 25, 2016]. JAMA Oncol.